Would you like to be a member of our research panel? Join here - there's (nearly) always a great incentive offered for your views.
Ectopic pregnancy treated with methotrexate - non-fertility side effects(4 Posts)
I'm trying to find shared experiences with fellow ectopic sufferers - for side effects of methotrexate. As my pregnancy was unplanned, and I only knew about it 3 days prior to finding out it was ectopic - I fortunately didn't really have the loss aspect to deal with. We already have 2 children and at 41, I'm happy with that.
So all the worries about tube loss and when to conceive again and so on, don't apply to me.
I decided that the choice between surgery to remove it with a general aneasthetic, and treatment by methotrexate injection, didn't present either one as attractive. As I've never had a GA or spent a night in hospital, I went for the simple sounding injection.
As my levels were 4300 to start with, they warned that I might need a 2nd, shot, and lo and behold I did, so I have 2 doses of 85mg each.
I had expected side effects of tiredness, dizziness, and stomach cramps. But its now been 3 weeks since the 2nd shot and I'm still getting abdominal pain, particularly rectal and lower intestinal pain - its quite debilitating and occasionally sets off a series of cramps just above pubic bone that are awful and I have painkillers and lie down. As I sometimes faint, and be sick, I have been back to hospital and since the ectopic have now had 3 ultrasounds that show its not ruptured, although it has increased in size from 2.5cm to 5cm. All normal apparently.
Hormone levels have dropped nicely and are now 160. The gynae doctors are pleased that the ectopic is resolving, but are very vague about these other side effects of cramps and so on.
So I'm wondering if others have specifically had intestinal and rectal problems - how long for, and how did you treat them, if at all?
I've had a look for other threads so sorry if I've started one unnecessarily, but understandably lots of other ladies are concerned about the fertility aspects primarily, or there's talk of early side effects right after taking the injection(s).
Any empathetic experience, or suggestions, welcome! Its like IBS x 10!
Yes, I had exactly this. I found out it was an ectopic after 4 days and ended up having 2 mtx shots.
I had the stomach cramps you describe. Felt like I was very constipated but I wasn't. One night the pain was so bad I was admitted to hospital at 2am. I hadn't ruptured but they wanted to keep an eye on things. I was just monitored very closely and given fluids I think. I was in for 3 days in total.
Other side effects... The nausea was terrible. I had to get anti sickness tabs from the pharmacy. I bled for about 10 weeks in total which I found really hard and a constant reminder. My cycles still aren't back to normal now and that all started in June.
Also had the tiredness and my emotions were all over the place but apparently that was due to rapidly changing hormones.
Hope you're felling stronger soon, it's hard
Harrin thanks so much for replying - not alone then!!!
Though it sounds like you've had a harder time than me, especially with the nausea. It does seem like a 2nd dose of MTX really is what does us in.
Interesting that you bled for 10 weeks, or rather not interesting but rubbish, I don't know why it carries on so long, but I've not stopped either yet.
And a big bout of fresher blood at almost 3 weeks since 2nd shot was accompanied by the worse subrapubic pain I've had so far, and other abdominal pain (not all intestinal/rectal) - I'm wondering whether it was the ectopic mass shearing away from the tube wall, as apparently that can be quite painful. I went to hospital too, but as there was no rupture I just went home when the pain settled.
Sorry to hear about your long up and down emotional journey. I was an irritable nightmare in the lead up to Christmas, within 2 weeks of 2nd shot, but settled fine since.
Thanks for saying too that cycle may take a while to return to normal.
I hope you're feeling now that in 2015 you can leave it all behind you! x x
Join the discussion
Please login first.